Indiana, 2008

Flooding in Indiana, March 6 to 31, 2008

March 6 to 31, 2008 · NWS PAH · 4 events in 4 counties and zones

A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 3:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 6, 3:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CST THU MAR 6 2008

.DISCUSSION...

MAIN FORECAST ISSUE THIS MORNING IS...OF COURSE...WITH THE WINTER
STORM POTENTIAL LATER TONIGHT THROUGH SAT MORNING.

VERY COMPLEX MID/UPPER STORM SYSTEM TO EVOLVE RIGHT OVER THE
FORECAST AREA LATER ON FRIDAY INTO FRIDAY NIGHT. HOW THIS PATTERN
EVOLVES WILL DETERMINE WHERE THE DEVELOPING LOWER LEVEL CYCLONE
TRACKS FRIDAY INTO FRIDAY NIGHT. WHAT MAKES THE EVOLUTION OF THIS
MID/UPPER LOW UNCERTAIN IS HOW EXACTLY THE NRN BRANCH/SRN BRANCH
PHASE ON FRIDAY. TO MAKE THE SITUATION MORE UNCERTAIN...THE
TYPICALLY FAVORED MODELS IN THE SHORTER TERM (GFS/NAM) SEEM TO BE
THE OUTLIERS COMPARED TO THE ECMWF/UKMET/CANADIAN AND OTHERS.

THE LATTER GROUP OF MODELS FAVOR A MORE SOUTHERN EVOLUTION/PHASING
OF THE TWO BRANCHES INTO A CLOSED OFF H50 LOW WELL SOUTH OVER TN FRI
NIGHT. THIS WOULD FAVOR A FURTHER SOUTHEAST SFC LOW...WITH A
HEAVY SNOW BAND FRI NIGHT OVER OUR SE THIRD OF COUNTIES...ESP
PORTIONS OF WRN KY AND SW IN. HOWEVER...THE GFS/NAM...WANT TO PHASE
THE TWO BRANCHES FURTHER NORTH OVER THE OH VALLEY...WHICH WOULD LEAD
TO A WARMER REGIME OVER OUR SE AND HEAVIER SNOWS ALONG AND NORTHWEST
OF THE OH RIVER. WILL STICK CLOSE TO CONTINUITY FOR NOW AND LEAN
TOWARD THE 00Z ECMWF SOLUTION (SFC LOW FURTHER SE) FOR THIS
PACKAGE...BUT WILL NEED TO KEEP AN EYE ON THE GFS/NAM TRENDS. THE
GFS IS VERY DIFFICULT TO BEAT (SYNOPTICALLY SPEAKING) IN THE NEARER
TERM...AND SYSTEMS THE ENTIRE WINTER HAVE FAVORED A FURTHER N/W TREK
THAN ADVERTISED 2-3 DAYS OUT.

THE FIRST PART OF THE STORM SHOULD HOLD OFF MOST AREAS TIL LATER
TONIGHT. THE BIGGEST QUESTION TONIGHT THROUGH FRIDAY WILL BE WHETHER
THE BOUNDARY LAYER CAN COOL SUFFICIENTLY FOR MUCH SNOW TO
ACCUMULATE...ESP OVER OUR SE AREAS LATE TONIGHT INTO FRIDAY (WHERE
QPF SHOULD BE HEAVIEST).

WITH ALL OF THAT SAID...WILL NOT UPGRADE OR EXPAND HEADLINES AT THIS
TIME DUE TO ALL OF THE UNCERTAINTY. CURRENT WATCH STILL SEEMS TO
CATCH THE ECMWF HIGHER QPF AMOUNTS. AN UPGRADE TO A WARNING APPEARS
ALMOST CERTAIN SOMEWHERE...BUT CONFIDENCE IN THE MESO ASPECTS OF THE
STORM...ESP OUT IN THE 4TH PERIOD WHERE THE HEAVIEST PRECIP SHOULD
OCCUR...PRECLUDE AN UPGRADE TO WARNINGS AT THIS TIME. STAY TUNED.

LOOKING BEYOND THIS STORM...BY SATURDAY NIGHT...THINGS SHOULD BE
QUIET AS SFC HIGH PRESSURE MOVES INTO THE AREA. LOOKING INTO
SUNDAY...THE 00Z GFS/ECMWF DEVELOP A FRONTAL BOUNDARY TO OUR
NORTH...WITH A SFC LOW IN NORTHERN MISSOURI. BOTH MODELS PUSH THIS
FRONT ON THROUGH BUT ONLY THE GFS WOULD INDICATE ANY QPF...BUT IT
IS VERY LIGHT. THE GFS IS A LITTLE SLOWER TO PUSH THIS FRONT ON
THROUGH THOUGH. WILL LEAVE A DRY FORECAST GOING AT THIS POINT AND
WAIT FOR BETTER CONTINUITY. MONDAY DOES APPEAR TO BE DRY AS HIGH
PRESSURE BUILDS INTO THE AREA.

FOR TUESDAY...MODELS COMPLETELY DIFFER ON WHAT IS TO HAPPEN. THE 00Z
GFS INDICATES A CLOSED LOW/UPPER SYSTEM TO MIGRATE EAST FROM THE
SOUTH CENTRAL PLAINS AND BEGIN TO AFFECT THE AREA TUESDAY EVENING.
THE 00Z ECMWF SHOWS A SFC COLD FRONT MOVING THROUGH THE AREA FROM
THE NORTH. SO WITH THAT SAID...NOT GOING TO BUY INTO ANY SOLUTION AT
THIS TIME AND WAIT TO SEE HOW MODELS RESOLVE THE FINER DETAILS OF
THIS NORTHWESTERLY TO WESTERLY FLOW PATTERN.

TEMPERATURES WILL ALSO BE KINDA TRICKY DUE TO THESE UNCERTAINTIES.
WATCHING THE EVOULTION OF THE 850MB TEMPERATURE PLOT BTWN THE GFS
AND ECMWF...ITS A WORLD OF DIFFERENCE. SO WILL NOT MAKE TOO MANY
CHANGES TO GOING TEMP GRIDS...KNOWING THAT THINGS WILL CHANGE AS WE
HEAD INTO THE LATTER HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...

SOME LIGHT FOG DEVELOPED ACROSS PORTIONS OF THE AREA TONIGHT...WITH
KCGI AND KEVV DROPPING DOWN TO MVFR VSBYS AT TIMES...BUT OTHERWISE
ONLY SOME CIRRUS WAS AFFECTING THE TERMINALS AS OF 09Z. BUT THE
LARGE AREA OF MVFR CIGS THAT IS STEADILY MOVING INTO THE AREA IS
WHAT WILL BE THE MAIN STORY FOR THE FIRST HALF OF THE FORECAST
PERIOD. THIS DECK IS ASSOCIATED WITH A FRONTAL BOUNDARY WHICH WILL
ALSO BE MAKING ITS WAY ACROSS THE AREA. THIS DECK IS JUST ABOUT TO
REACH KCIG AND THE CLOUD DECK WILL REACH THE OTHER TERMINALS WITHIN
THE NEXT HOUR OR TWO. THE QUESTION IS...HOW LONG WILL IT TAKE FOR
THIS DECK TO MOVE OUT OF HERE...AND WILL IT TEND TO SCATTER OUT BY
AFTERNOON.

MEANWHILE...CLOUDS WILL BE THICKENING AND LOWERING THROUGHOUT THE
DAY AHEAD OF OUR NEXT SYSTEM...SO THAT EVEN IF WE DO SCATTER OUT
THE LOW CLOUDS...THERE WILL BE A SOLID MID DECK IN PLACE (AS
EVIDENT BY THE MID/UPPER CLOUDS ALREADY HEADING OUR WAY)...WITH A
NEW LOWER DECK DEVELOPING/MOVING INTO THE AREA BY LATE IN THE DAY
AND INTO THE EVENING HOURS. THE NEXT QUESTION WILL BE WHEN TO
INTRODUCE PRECIP. RIGHT NOW...IT APPEARS AS THOUGH SNOW COULD
START ANYTIME AFTER 00Z FRIDAY AND CONTINUE WELL INTO THE DAY ON
FRIDAY. WILL TRY TO HONE IN ON A TIME PERIOD THAT WE MIGHT SEE LOWER
CIGS/VSBYS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE FRIDAY NIGHT
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE FRIDAY NIGHT
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE FRIDAY NIGHT
     FOR ALEXANDER-GALLATIN-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
     SALINE-UNION IL-WHITE-WILLIAMSON.

IN...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE FRIDAY NIGHT
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM (TODAY THROUGH SAT)...MEFFERT
LONG TERM....CW
AVIATION...CW
Hazardous weather outlook, Mar 6, 5:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST THU MAR 6 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH REMAINS IN EFFECT THIS EVENING THROUGH
FRIDAY NIGHT FOR LOCATIONS SOUTH OF A MARBLE HILL MISSOURI TO
CARBONDALE ILLINOIS TO CARMI ILLINOIS LINE. SNOW...POSSIBLY MIXED
WITH RAIN IN SOME AREAS...WILL SPREAD NORTHEAST ACROSS THE QUAD
STATE REGION TONIGHT. ONLY MINOR SNOW ACCUMULATIONS ARE EXPECTED
DURING THE OVERNIGHT HOURS. PLEASE REFER TO THE LATEST WINTER
WEATHER PRODUCTS FOR ADDITIONAL INFORMATION REGARDING THE
POTENTIAL SNOWFALL.

MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL AREA RIVERS.
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH REMAINS IN EFFECT FRIDAY AND FRIDAY NIGHT
SOUTH OF A MARBLE HILL MISSOURI TO CARBONDALE ILLINOIS TO CARMI
ILLINOIS LINE. SNOW...POSSIBLY HEAVY AT TIMES...WILL OCCUR FRIDAY
AND FRIDAY NIGHT OVER PORTIONS OF THE QUAD STATE REGION. PLEASE
REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR ADDITIONAL
INFORMATION REGARDING THIS POSSIBLE WINTER STORM.

IN ADDITION...MINOR FLOODING WILL CONTINUE ON PORTIONS OF SEVERAL
AREA RIVERS. REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

AS USUAL...REPORTS OF PRECIPITATION TYPE AND WINTRY ACCUMULATIONS
WOULD BE GREATLY APPRECIATED TONIGHT THROUGH FRIDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Posey

When
March 6, 6:00 AM CST to March 31, 11:59 PM CST
Where
Posey County, Mt Vernon to 0.7 mi SSW of Mt Vernon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.930, -87.900

Moderate flooding of the Ohio River occurred. At the Mt. Vernon gage, the river crested at 45.60 feet on March 25. Flood stage there is 35 feet, and moderate flooding begins at 45 feet. Large portions of Point Township in Posey County were flooded. Farmland and some main roads were flooded in places southwest and west of Mt. Vernon. Spring planting was not yet underway, so crop losses were negligible.

Flood, Warrick

When
March 6, 9:00 PM CST to March 31, 11:59 PM CST
Where
Warrick County, Newburgh to 1.15 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.950, -87.420

Minor flooding of the Ohio River occurred. At the Newburgh gage, the river crested at 46.49 feet on March 23. Flood stage there is 38 feet, and moderate flooding begins at 48 feet. Highway 662 near the old lock and dam was flooded. Considerable flooding of agricultural lowlands occurred. Spring planting was not yet underway, so crop losses were negligible.

Flood, Vanderburgh

When
March 7, 12:00 AM CST to March 30, 11:00 PM CST
Where
Vanderburgh County, 1.42 mi SSE of Howell to 2.75 mi N of Cypress
Cause
Heavy Rain
Property damage
$35,000
Reported by
Other Federal Agency
Coordinates
37.952, -87.617

Minor flooding of the Ohio River occurred. At the Evansville gage, the river crested at 43.65 feet on March 23. Flood stage there is 42 feet. Basements along the riverfront were flooded. At the Angel Mounds boat ramp, a man in a pickup truck was swept into the Ohio River. The man floated down the river inside his truck until fire crews rescued him about 100 yards down the river. He was found clinging to a tree, showing signs of hypothermia. Backwater aggravated flooding along Pigeon Creek, a tributary that flows through Vanderburgh County. The river was 3300 feet wide.

Flood, Spencer

When
March 7, 2:00 AM CST to March 30, 11:00 PM CST
Where
Spencer County, 0.45 mi SSE of Rockport to 1.33 mi SE of Rockport
Cause
Heavy Rain
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
37.874, -87.047

Minor flooding of the Ohio River occurred. At the Owensboro, KY gage, the river crested at 43.3 feet on March 23. Flood stage there is 40 feet. Floodwaters entered the basements of houses along the river's edge below the Rockport bluff. Water covered the parking lot and park road in Grandview. Low-lying fields near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82183, 82188, 82186, 82190.